We present a case of Takotsubo cardiomyopathy (TTC) with regional variation in left ventricular function precipitated by intraocular injection of phenylephrine. To our knowledge, this is the first described case of TTC occurring in the setting of an intraocular medication. Contrary to the traditional model of the β2-receptor underlying the pathophysiology behind Takotsubo cardiomyopathy, phenylephrine is a pure α1-agonist implicating alternative mechanisms of myocardial injury resulting in a similar clinical phenotype. One should be alert to the possibility of catecholamine induced TTC occurring in patients subject to medications administered via the intraocular route with the potential for significant systemic absorption.
To read this article in full you will need to make a payment
Purchase one-time access:Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
One-time access price info
- For academic or personal research use, select 'Academic and Personal'
- For corporate R&D use, select 'Corporate R&D Professionals'
Subscribe:Subscribe to Heart, Lung and Circulation
Already a print subscriber? Claim online access
Already an online subscriber? Sign in
Register: Create an account
Institutional Access: Sign in to ScienceDirect
- Stress-Related Cardiomyopathy Syndromes.Circulation. 2008; 118: 297-409
- Tako-Tsubo and reverse Tako-Tsubo cardiomyopathy: Temporal evolution of the same disease?.Eur Heart J. 2009; 30: 2837
- Reverse Takotsubo Cardiomyopathy following Inadvertent Intrathecal Injection during Percutaneous Epidural Neuroplasty.Heart Lung Circ. 2015; 24: e148-e151
- Clinical Features and Outcomes of Takotsubo (Stress) Cardiomyopathy.N Engl J Med. 2015; 373: 929-938
- Neurohumoral features of myocardial stunning due to sudden emotional stress.N Engl J Med. 2005; 352: 539-548
- Takotsubo Cardiomyopathy: A New Form of Acute, Reversible Heart Failure.Circulation. 2008; 118: 2754-2762
- Effect of phenylephrine on cardiac output and venous return depend on the position of the heart on the Frank-Starling relationship.J Appl Physiol. 2012; 113: 281-289
- Natural history and expansive clinical profile of stress (tako-tsubo) cardiomyopathy.J Am Coll Cardiol. 2010; 55: 333-341
- High levels of circulating epinephrine trigger apical cardiodepression in a β2-adrenergic receptor/Gi-dependent manner: a new model of Takotsubo cardiomyopathy.Circulation. 2012; 126: 697-706
- Recurrent stress cardiomyopathy induced by Sudafed PE.Ann Intern Med. 2012; 156: 171-172
- Dissociation between severity of takotsubo cardiomyopathy and presentation with shock or hypotension.Clin Cardiol. 2013; 36: 401-406
- Levosimendan: The Inotrope of Choice in Cardiogenic Shock Secondary to Takotsubo Cardiomyopathy?.Heart Lung Circ. 2007; 16: S65-S70
- Severe hypertension and pulmonary edema associated with systemic absorption of topical phenylephrine in a child during retinal surgery.Saudi J Anaesth. 2012; 6: 285-288
- Intraoperative pulmonary oedema in a child following systemic absorption of phenylephrine eyedrops.Br J Anaesth. 2002; 88: 440-442
- Takotsubo-like cardiomyopathy after EpiPen administration.Intern Med J. 2008; 38: 862-865
- Repeat recurrence of takotsubo cardiomyopathy related to inhaled beta-2-adrenoceptor agonists.World J Cardiol. 2012; 4: 211-213
- Minimizing systemic absorption of topically administered ophthalmic drugs.Survey of Ophthalmology. 1993; 37: 435-456
- Improving the therapeutic index of topically applied ocular drugs.Arch Ophthalmol. 1984; 102: 551-553
Published online: July 19, 2016
Accepted: June 5, 2016
Received in revised form: April 7, 2016
Received: September 23, 2015
Crown Copyright © 2016 Published by Elsevier B.V. on behalf of Australian and New Zealand Society of Cardiac and Thoracic Surgeons (ANZSCTS) and the Cardiac Society of Australia and New Zealand (CSANZ). All rights reserved.
ScienceDirectAccess this article on ScienceDirect
- Intraocular Phenylephrine-Induced Takotsubo SyndromeHeart, Lung and CirculationVol. 26Issue 11
- PreviewI enjoyed reading the report by Lee and Nguyen , published in the December 2016 issue of the Journal, about the 53-year-old woman who suffered takotsubo syndrome (TTS), initially of the classic apical variety, subsequently evolving to the mid-ventricular variant, following the intraocular injection of phenylephrine (PHE), a pure α1-adrenergic agonist, for recurrent anterior uveitis without systemic involvement, associated with acute pulmonary oedema. The patient was “commenced on intravenous dobutamine in light of her persistent hypotension and systolic dysfunction” , and one wonders about this drug’s role in the subsequent evolution of the apical to the mid-ventricular TTS variant.